Optimal Sobolev imbeddings involving rearrangement-invariant quasinorms

Edmunds, D E, Kerman, R and Pick, L (2000) Optimal Sobolev imbeddings involving rearrangement-invariant quasinorms. Journal of Functional Analysis, 170 (2). pp. 307-355. ISSN 0022-1236

Full text not available from this repository.

Abstract

Let m and n be positive integers with n⩾2 and 1⩽m⩽n−1. We study rearrangement-invariant quasinorms ϱR and ϱD on functions f: (0, 1)→View the MathML source such that to each bounded domain Ω in View the MathML sourcen, with Lebesgue measure |Ω|, there corresponds C=C(|Ω|)>0 for which one has the Sobolev imbedding inequality ϱR(u*(|Ω| t))⩽CϱD(|∇mu|* (|Ω| t)), u∈Cm0(Ω), involving the nonincreasing rearrangements of u and a certain mth order gradient of u. When m=1 we deal, in fact, with a closely related imbedding inequality of Talenti, in which ϱD need not be rearrangement-invariant, ϱR(u*(|Ω| t))⩽CϱD((d/dt) ∫{x∈View the MathML sourcen : |u(x)|>u*(|Ω| t)} |(∇u)(x)| dx), u∈C10(Ω). In both cases we are especially interested in when the quasinorms are optimal, in the sense that ϱR cannot be replaced by an essentially larger quasinorm and ϱD cannot be replaced by an essentially smaller one. Our results yield best possible refinements of such (limiting) Sobolev inequalities as those of Trudinger, Strichartz, Hansson, Brézis, and Wainger.

Item Type: Article
Schools and Departments: School of Mathematical and Physical Sciences > Mathematics
Depositing User: EPrints Services
Date Deposited: 06 Feb 2012 18:32
Last Modified: 14 Sep 2012 13:51
URI: http://sro.sussex.ac.uk/id/eprint/17047
📧 Request an update